Barbiturate Overdose

Barbiturate Overdose

Barbiturate Overdose

Barbiturate OverdoseBarbiturates are a class of sedative-hypnotic medications used for their anesthetic properties and their ability to ease the effects of stress and anxiety. Members of this class include the drugs amobarbital (Amytal), mephobarbital (Mebaral), secobarbital (Seconal) and butabarbital (Butisol). Along with alcohol, opioids, and another class of sedative-hypnotics called benzodiazepines, barbiturates achieve their basic effects by depressing (reducing) normal function inside the interconnected networks of your central nervous system. If the effects of this system depression go too far, a barbiturate user will develop a potentially fatal reaction called a barbiturate overdose. Doctors can save most people who develop this reaction.

The Basics

Even in relatively low doses, barbiturates significantly alter central nervous system activity. In addition to therapeutic easing of anxiety and pain, typical reactions to the presence of these drugs include slowed breathing, a slowed heart rate, a drop in normal blood pressure and alterations of the body’s natural sleep cycles. When taking low to moderate doses, people using barbiturates can experience changes in their normal thought processes, have difficulty speaking clearly, lose their normal muscle coordination, feel unusually tired or sleepy and show poor judgment when making decisions. Barbiturates can also loosen a person’s behavioral inhibitions and produce a counterintuitive, stimulant-like energizing effect. To an outside observer, the influence of these drugs can look like varying degrees of drunkenness.

Barbiturates and the Therapeutic Index

Drug specialists (pharmacologists) measure the relative safety of any given medication through a ratio called the therapeutic index, or alternatively, the therapeutic range. This index records how much of a medication it takes to produce a beneficial or therapeutic effect in 50 percent of patients, then compares this amount to the amount of the medication it takes to produce a toxic reaction (i.e., some form of overdose) in 50 percent of patients. Relatively safe drugs only produce toxic effects when you take them in amounts much greater than a therapeutic dose; therefore, they have a wide therapeutic range. Relatively dangerous drugs produce toxic effects when you take them in amounts not very high above a therapeutic dose; therefore, they have a narrow therapeutic range. Barbiturates have a narrow therapeutic range, and can produce an overdose in amounts not much greater than standard treatment dosages.

Overdose Symptoms

Common symptoms of a barbiturate overdose include heavily garbled speech, agitation, severe mental confusion or disorientation, partial or total loss of normal reflexes, severe muscle weakness, uncontrollable sleepiness, inability to sleep, an abnormally elevated body temperature, an abnormally low body temperature, unusually labored breathing, unusually slow or shallow breathing, and the onset of uncontrolled eye movements known collectively as nystagmus. In advanced cases of overdose, the affected individual can lose consciousness and enter the unresponsive physical and mental state known as a coma. He or she can also die.

Treating an Overdose

The methods used to treat a barbiturate overdose vary according to the severity of the overdose symptoms. If the individual is still conscious and can breathe more or less normally, emergency room doctors may do nothing more than put him or her under observation and wait for the effects of the drug in question to fade. Both conscious and unconscious victims commonly receive activated charcoal, a substance that can bind any drugs still in the stomach or intestines and safely eliminate them from the body. In some cases, people with severe overdoses can’t breathe on their own and require assistance from a breathing machine until barbiturate levels fall and normal respiration returns.

People who overdose on a combination of barbiturates and other substances such as benzodiazepines, opioids, or alcohol may need additional treatment, the U.S. National Library of Medicine explains. For instance opioid overdose frequently requires treatment with a medication called naloxone (Narcan), which temporarily counteracts opioids’ effects on the central nervous system.

Potential Outcomes

Roughly 90 percent of people who experience a barbiturate overdose recover when they receive prompt medical attention. In addition to speed of treatment, factors that influence the chances of survival include the specific type of barbiturate in use, the presence of any serious medical problems in the affected individual, and the presence of any other medications or substances that worsen an overdose’s effects. Death that stems from the use of two or more drugs is known as multiple drug intoxication (MDI); drug users can die from MDI even if they don’t take enough of any one substance to trigger a single-drug overdose.

Find relief in recovery. Life gets better with addiction treatment.

Call our experts today.

Tags: